Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 90, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 27, 2004, 11:09 PM CDT for Brewster County, Pecos County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 11:09 PM CDT (04:09 UTC)
- Expired
- Jul 28, 2004, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 280410
FFWMAF
TXC043-371-281000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1109 PM CDT TUE JUL 27 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PECOS COUNTY IN SOUTHWEST TEXAS
BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 500 AM CDT
* AT 1100 PM CDT...THE TEXAS DEPARTMENT OF PUBLIC SAFETY REPORTED
SEVERAL LOCATIONS ALONG FARM TO MARKET ROAD 1776 WERE FLOODED WITH
TWO FEET OF RUNNING WATER IN NORTHERN PECOS COUNTY. IN ADDITION
LOCAL OFFICIALS REPORTED DEBRIS FROM FLASH FLOODING OVER HIGHWAY
67 IN NORTHERN BREWSTER COUNTY SHORTLY AFTER 10 PM CDT.
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER SATURATED GROUND
ARE CONTINUING TO INCREASE IN COVERAGE OVER PECOS AND NORTHERN
BREWSTER COUNTIES. FLASH FLOODING IS LIKELY
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
LAT...LON 3133 10303 3077 10352 3068 10341 3040 10378 2930 10374
2902 10317 2997 10254 3017 10266 3065 10238 3071 10184 3090
10195 3103 10231 3123 10254
$$1 follow-up statement
000
WGUS74 KMAF 280602
FFSMAF
TXC043-371-281000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 AM CDT WED JUL 28 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM CDT FOR BREWSTER AND
PECOS COUNTIES...
AT 1140 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
INTERMITTENT FLOODING ALONG HIGHWAY 118 FROM FORT DAVIS TO ALPINE.
ADDITIONAL THUNDERSTORMS OVER JEFF DAVIS AND PRESIDIO COUNTIES WILL
MOVE EAST AT 15 MPH ACROSS BREWSTER AND PECOS COUNTIES THROUGH AT
LEAST 300 AM CDT. CONTINUED HEAVY RAINFALL WILL LIKELY LEAD TO
ADDITIONAL FLASH FLOODING ACROSS THE WARNED AREA...PARTICULARLY
ALONG HIGHWAYS 90 AND 118.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.
LAT...LON 3133 10303 3077 10352 3068 10341 3040 10378
2902 10317 2997 10254 3017 10266 3065 10238
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:03 PM CDT, 9 hours 6 minutes earlier.
Area forecast discussion, Jul 27, 2:03 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 203 PM CDT TUE JUL 27 2004 .SHORT TERM.. RAIN AND THUNDERSTORMS WILL CONTINUE TO BE THE MAIN CONCERN IN THE FORECAST THROUGH TONIGHT. AN MCV CAN BE SEEN IN SATELLITE AND RADAR IMAGERY OVER PECOS COUNTY MOVING NNE INTO THE PERMIAN BASIN. THIS ALONG WITH A SHORTWAVE MOVING THROUGH THE REGION WILL KEEP OUR RAIN CHANCES UP TONIGHT. WE WILL STILL HAVE THE POSSIBILITY FOR PERIODIC HEAVY RAINFALL FROM SOME OF THE ACTIVITY TONIGHT SINCE WE WILL REMAIN NEARLY SATURATED. ALONG WITH THE POSSIBILITY FOR HEAVY RAINFALL WILL BE THE POTENTIAL FOR SOME FLASH FLOODING IN LOCAL AREAS. DO NOT THINK THE THREAT WILL BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD WATCH. THE HIGHEST POTENTIAL FOR ANY FLOODING WILL REMAIN MAINLY IN EDDY COUNTY...AND ALSO IN THE NORTHEAST. .LONG TERM... WE SHOULD HAVE LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN THE EASTERN AREAS WEDNESDAY MORNING. WE DO HAVE A SHORTWAVE TROUGH OVER THE SOUTHERN NM/NORTHERN OLD MEXICO AREA RIGHT NOW THAT WILL TRANSLATE ACROSS THE CWA TONIGHT. AS THIS SHORTWAVE MOVES EAST OF THE REGION...DRIER AIR WILL MOVE IN BEHIND IT AS CAN BE SEEN IN WV IMAGERY. THIS SHOULD HELP TO DIMINISH RAIN CHANCES FROM WEST TO EAST DURING THE DAY TOMORROW. THE LOWER LAYERS WILL STILL REMAIN MOIST. LOW CLOUDS MAY LINGER OVER THE NORTHEASTERN COUNTIES TOMORROW. THESE CLOUDS ALONG WITH ABUNDANT GROUND MOISTURE SHOULD KEEP THEIR TEMPERATURES FROM WARMING AS FAST AS GUIDANCE IS SUGGESTING. WILL GO LOWER THAN GUIDANCE MOST AREAS FOR TOMORROW...CONSIDERING THE ADDED LOW LEVEL MOISTURE. A SECOND SHORTWAVE TROUGH...NOW ASSOCIATED WITH THUNDERSTORMS IN NORTHERN AZ...WITH A TRAILING TROUGH WILL MOVE THROUGH TO THE NORTH OF THE AREA WEDNESDAY NIGHT WHICH WILL SUPPLY ENOUGH LIFT FOR A SLIGHT CHANCE OF PRECIP OVER THE NORTHERN TIER OF COUNTIES. ETA/GFS SHOW A WEAK COLD FRONT STALLING IN THE CWA ON THURSDAY BEHIND THIS SHORTWAVE. THIS BOUNDARY COMBINED WITH MODERATE INSTABILITY WILL PROVIDE FOR A SLIGHT CHANCE FOR PRECIP OVER MOST OF THE CWA. BY FRIDAY THE 500MB RIDGE CURRENTLY TO THE WEST OF THE AREA WILL BEGIN TO MOVE OVER OUR REGION...PUSHING THE BETTER RAIN CHANCES TO THE EAST. WILL KEEP A SLIGHT CHANCE OVER THE MOUNTAINS ON FRIDAY AS WE WILL CONTINUE TO HAVE RELATIVELY HIGH LOW LEVEL MOISTURE...AND GOOD HEATING THAT COULD INDUCE DIURNAL CONVECTION. TEMPERATURES WILL REMAIN BELOW NORMAL ON WEDNESDAY...ESPECIALLY OVER THE NORTHEAST WHERE CLOUD COVER WILL KEEP TEMPERATURES COOL. WE WILL BEGIN WARMING BACK UP TO NEAR NORMAL CONDITIONS BY THURSDAY... AND REMAIN WARM THROUGH THE WEEKEND AS THE RIDGE REMAINS ANCHORED OVER NM. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 83 69 90 / 60 30 20 20 CARLSBAD NM 63 90 68 93 / 40 20 20 20 DRYDEN TX 67 86 69 92 / 60 30 20 20 FORT STOCKTON TX 68 86 68 92 / 60 30 20 30 GUADALUPE PASS TX 60 85 63 86 / 30 20 20 20 HOBBS NM 64 87 66 92 / 40 20 20 30 MARFA TX 58 81 59 87 / 50 20 20 30 MIDLAND INTL AIRPORT TX 65 86 69 91 / 60 30 20 30 ODESSA TX 65 86 69 92 / 60 30 20 30 WINK TX 66 92 70 95 / 50 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 20
Hazardous weather outlook, Jul 27, 2:05 PM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT TUE JUL 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 205 PM CDT (105 PM MDT) TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. RAINFALL WILL BE LOCALLY HEAVY ACROSS THE EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS...LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN THESE AREAS. IN ADDITION ANY ADDITIONAL RAINFALL IN THE EDDY COUNTY PLAINS COULD ALSO PRODUCE AREAS OF HIGH WATER IN LOW WATER CROSSINGS OR LOCALIZED FLOODING. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING THREATEN THE AREA. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:33 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jul 27, 11:30 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Jul 28, 12:20 AM CDT | Flash Flood Warning | MAF | Presidio | 5 hr |
| Jul 28, 2:06 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| Jul 28, 2:14 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Jul 28, 2:19 AM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Jul 28, 3:01 AM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Jul 28, 4:53 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 4 hr |
| Jul 28, 5:05 AM CDT | Flash Flood Warning | MAF | Borden | 4 hr |
| Jul 28, 5:52 AM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Jul 28, 3:28 PM CDT | Flash Flood Warning | MAF | Terrell | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.